Oregon, 2010

Wildfire in Oregon, August 17 to 31, 2010

August 17 to 31, 2010 · NWS PQR · 1 event in 1 county or zone

Thunderstorms moving through the North Oregon Cascades ignited several lightning-caused fires which burned a total of 4775 acres.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Thunderstorms moving through the North Oregon Cascades ignited several lightning-caused fires which burned a total of 4775 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 17, 1:45 PM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 17, 1:45 PM PST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
245 PM PDT TUE AUG 17 2010

.SYNOPSIS...AN UPPER LOW OFF N CA WILL ENTER SOUTHERN OR TONIGHT AND
PUSH EAST OF THE CASCADES EARLY TOMORROW. THIS LOW WILL TRIGGER
THUNDERSTORMS THROUGH EARLY TOMORROW....WITH THE BEST CHANCE ALONG
THE CENTRAL AND SOUTHERN CASCADES.  A WEAKER SYSTEM FROM
THE NORTHWEST MOVES INTO WASHINGTON TONIGHT. A MARINE PUSH WILL
OCCUR TONIGHT AND WEDNESDAY WITH MUCH COOLER TEMPERATURES EXPECTED
WEDNESDAY. COOLER WEATHER WILL CONTINUE THE REMAINDER OF THE WEEK
INTO NEXT WEEKEND AS THE EXTENDED MODELS SHOW AN UPPER TROUGH
SETTING UP NEAR THE PACIFIC NORTHWEST COAST.
&&

.SHORT TERM....SHORT TERM FOCUS IS ON THUNDERSTORMS THIS AFTERNOON
AND EVENING...THEN SHIFTING FOCUS TO COOLER WEATHER AHEAD...AND
BRIEFLY ON THE END OF HEAT HEADLINES.

FIRST...WILL KEEP THE HEAT ADVISORY HEADLINE IN EFFECT AS TEMPS ARE
STILL PRETTY HIGH...THOUGH CLOUD COVER AND AN IMPENDING MARINE PUSH
WILL PUT AN END TO THE HOT SPELL THIS EVENING.

WATER VAPOR AND INFRARED SATELLITE IMAGERY DEPICTS A BAND OF ELEVATED
RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS RIGHT AT THE NOSE OF A DRY
PUNCH ON THE NORTHEAST SIDE OF AN UPPER LEVEL LOW JUST OFF THE N CA
COAST. THESE SHOWERS HAVE BEEN ALONG THE COAST AND COAST
RANGE...THOUGH ADDITIONAL DEVELOPMENT IS SPREADING THROUGH THE
CENTRAL WILLAMETTE VALLEY.  WHILE INSTABILITY IS WEAKER THAN FURTHER
SOUTH AND EAST IN THE CASCADES...FORCING AHEAD OF THE LOW IN THIS
AREA IS PROVIDING SUFFICIENT LIFT TO TAP INTO ELEVATED INSTABILITY
CREATED BY THE COLD UPPER LOW. WHILE WIDESPREAD ACTIVITY IN THESE
AREAS IS NOT EXPECTED...AREAS THROUGHOUT THE VALLEY WILL SEE ISOLATED
CELLS CONTINUE THROUGH THE AFTERNOON/EARLY EVENING. THE MID LEVELS OF
THE ATMOSPHERE ARE STILL VERY DRY AS PER SOUNDINGS/TIME HEIGHTS. WE
SEE NO REASON TO BELIEVE THAT CELLS WILL NOT CONTINUE TO PUSH NORTH
THROUGH THE VALLEY TOWARD THE PORTLAND METRO AREA GIVEN THE SUSTAINED
INSTABILITY AXIS...BUT THEY WILL BE MUCH MORE REMOVED FROM THE
STRONGER FORCING AND DEEPER SHEAR TO THE SOUTH...SO EXPECT A
WEAKENING TREND...WITH LITTLE AFTER DAYTIME HEATING.

ADDITIONAL DEVELOPMENT IS OCCURRING CLOSER TO THE LOW AND ALONG THE
HIGHER INSTABILITY AXIS ALONG AND EAST OF THE CASCADE CREST JUST EAST
OF WILLAMETTE PASS. THE FOCUS WILL BE ON POTENTIAL MORE ORGANIZED
ACTIVITY THIS AFTERNOON AND EVENING ALONG THE SOUTHERN AND CENTRAL
CASCADES AND FOOTHILLS AS THE UPPER LOW TREKS ON TO THE EAST AND
SLIGHTLY NORTH. IT IS IN THESE AREAS WHERE THE INSTABILITY AXIS
INTERSECTS BETTER DEEP LAYER SHEAR PROVIDED BY THE STRONGER UPPER
LEVEL WINDS. A FEW STORMS MAY PRODUCE GUSTY WINDS...WITH SMALL HAIL
POSSIBLE OVER THE MOUNTAINS.

THE SECOND SYSTEM TO AFFECT OUR AREA IS OFF THE WA COAST THIS
AFTERNOON...EVIDENT IN A BAND OF MID AND UPPER LEVEL CLOUDS OFFSHORE.
 THAT SWINGS IN BEHIND THE UPPER LOW TONIGHT...WITH THE TROUGH AXIS
PHASING UPPER LOW TO THE SOUTH LATE TONIGHT INTO WEDNESDAY. THESE
SYSTEMS WILL USHER IN A RATHER STRONG MARINE PUSH LATE TODAY AND
TONIGHT...THAT WILL BRING BRISK WEST WINDS TO OUR AREA AND THROUGH
AND DOWNSTREAM OF THE COASTAL GAPS...WITH CLOUDS LIKELY FILLING MOST
OF THE INLAND VALLEY AREAS WEDNESDAY MORNING. TEMPS INLAND WILL
LIKELY BE 10 TO 20 DEGREES COOLER WEDNESDAY THAN THOSE TUESDAY. THE
LOW CLOUDS WILL LIKELY TAKE QUITE A WHILE TO BREAK UP WEDNESDAY
AFTERNOON...BUT WE SHOULD SEE SOME SUN BREAKS IN THE AFTERNOON.

WE ARE IN BETWEEN SYSTEMS WEDNESDAY NIGHT INTO EARLY THURSDAY WITH
FLAT WESTERLY FLOW ALOFT/WEAK RIDGING...500 MB HEIGHTS IN THE UPPER
570S LOWER 580S. A WEAK WAVE WILL GRAZE THE NORTHWEST CORNER OF THE
CWA EMANATING SOUTH FROM AN UPPER LOW MOVING THROUGH CENTRAL/NORTHERN
BRITISH COLUMBIA.  SHOULD SEE SOME MORNING CLOUDS INLAND WITH
AFTERNOON CLEARING...THOUGH AREAS ALONG THE COAST MAY SEE SOME
DRIZZLE WITH THIS WAVE. INLAND TEMPS WILL REMAIN IN THE MID 70S TO
LOWER 80S.  DONOFRIO

.LONG TERM... WILL SEE CONTINUAL COOLING THIS WEEKEND
AS A WEAK LOW MOVES INTO NORTHERN CALIFORNIA FRIDAY AND AN UPPER
LEVEL THROUGH SAGS SOUTH ALONG THE B.C. COAST SATURDAY. AS OF
NOW...KEPT SLIGHT CHANCE FOR SHOWERS THIS WEEKEND AS THE MEDIUM RANGE
MODELS CONTINUE TO SHOW A RATHER COOL TROUGH AND SOME LIGHT
PRECIPITATION AROUND. THE MODELS SHOW SOME REBOUND NEXT WEEK...WITH
WEAK UPPER LEVEL RIDGING BUILDING IN. ANOTHER UPPER LOW WILL PUSH
NORTH OF THE AREA ON MONDAY NIGHT INTO TUESDAY MAKING FOR SOME
DRIZZLE/VERY LT RAIN FOR THE COAST AND NORTHERN TIER.
TOLLESON/DONOFRIO
&&

.AVIATION...MAIN CONCERN THIS EVENING AND OVERNIGHT WILL BE THE
EXTENT AND DURATION OF THUNDERSTORM DEVELOPMENT. SHOWERS AND
THUNDERSTORMS NOW STRETCHING FROM OFFSHORE OF THE CENTRAL COAST TO
THE CENTRAL WILLAMETTE VALLEY WILL CONTINUE TO MOVE NORTH...
BRINGING MAINLY VFR CIGS WITH MVFR CONDITIONS IN STRONGER STORMS.
THOUGH IT IS UNLIKELY THUNDERSTORMS WILL AFFECT SPECIFIC TAF
SITES...PILOTS SHOULD BE AWARE OF STORM ACTIVITY IN THE VICINITY
AND APPROACHES. EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO
PERSIST WELL INTO THE NIGHT...ESPECIALLY OVER SOUTHERN PORTIONS OF
THE AREA. OTHERWISE...AS THE LOW MOVES INLAND TONIGHT...EXPECT A
STRONG MARINE SURGE TOWARD WED MORNING WITH MORE WIDESPREAD MVFR
CIGS REACHING INLAND SITES BY 12Z-14Z WED.

KPDX AND APPROACHES...VFR CONDITIONS THROUGH THIS EVENING. SHOWER
AND POSSIBLY THUNDERSTORM ACTIVITY SHOULD REACH THE KPDX AREA
IN THE NEXT FEW HOURS...BRINGING LOCAL MVFR CONDITIONS UNDER
HEAVY SHOWERS. CONFIDENCE IS LOW ON ANY THUNDERSTORMS MOVING OVER
THE AIRPORT THOUGH MAY SEE A FEW IN THE VICINITY. SHOWER ACTIVITY
SHOULD DIMINISH AFTER 06Z-08Z. MVFR CEILINGS LIKELY AFTER 09Z AND
THROUGH THE MORNING WITH A MARINE PUSH TONIGHT. BROWN

&&

.MARINE...HIGH PRESSURE WILL REMAIN OVER THE NORTHEAST PACIFIC
THROUGH THE WEEKEND...BUT AN UPPER TROUGH WILL SLOWLY DEEPEN OVER
THE WATERS THROUGH THE REMAINDER OF THE WEEK. CONDITIONS EXPECTED
TO REMAIN BELOW SMALL CRAFT ADVISORY LIMITS. WINDS WILL INCREASE
TO NEAR SMALL CRAFT ADVISORY CRITERIA OVER THE SOUTHERN WATERS LATER
THU. BROWN

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HEAT ADVISORY UNTIL 7 PM PDT THIS EVENING FOR CENTRAL
WILLAMETTE
     VALLEY-GREATER PORTLAND METRO AREA-NORTHERN OREGON CASCADE
     FOOTHILLS-UPPER HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER
     GORGE.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ZONE 607-ZONE
     608.

WA...HEAT ADVISORY UNTIL 7 PM PDT THIS EVENING FOR GREATER VANCOUVER
     AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-WESTERN COLUMBIA
     RIVER GORGE.

     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ZONE 660.

PZ...NONE.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Aug 17, 4:16 AM PST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
516 AM PDT TUE AUG 17 2010

ORZ006-007-009-010-014-WAZ023-039-040-181430-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
UPPER HOOD RIVER VALLEY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
516 AM PDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM THIS EVENING. SEE
PDXNPWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-181430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
516 AM PDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 11 AM TO 11 PM TODAY FOR
THUNDERSTORMS...HOT AND DRY CONDITIONS...AND CRITICALLY DRY FUELS.
SEE PDXRFWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001>005-008-012-WAZ020>022-181430-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
SOUTH WILLAMETTE VALLEY-CASCADE FOOTHILLS IN LANE COUNTY-
WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-
516 AM PDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

In the hours before

Special weather statement, Aug 17, 3:34 PM PST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
434 PM PDT TUE AUG 17 2010

ORZ011-180015-
NORTHERN OREGON CASCADES OR-
434 PM PDT TUE AUG 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLACKAMAS...
EASTERN MARION AND NORTHEASTERN LINN COUNTIES UNTIL 515 PM
PDT...

AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT JEFFERSON...OR 14 MILES EAST OF
DETROIT...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BREITENBUSH SPRINGS...

LAT...LON 4496 12213 4502 12179 4481 12175 4480 12179
      4477 12177 4465 12177 4461 12180 4458 12196
TIME...MOT...LOC 2333Z 164DEG 17KT 4471 12188

WEATHER.GOV/PORTLAND

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, North Oregon Cascades

When
August 17, 5:00 PM PST to August 31, 11:59 PM PST
Where
North Oregon Cascades forecast zone
Reported by
Other Federal Agency

The View Lake Fire Complex consists of several lightning-caused fires in the Olallie Lake Scenic Area, Mount Jefferson Wilderness and Bull of the Woods Wilderness on the Mt. Hood and Willamette National Forests. The fires began on Tuesday, August 17, 2010 and burned 4775 acres before being contained near the end of September.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257161.